North Dakota, 2014Extreme Cold in North Dakota, February 4, 2014
February 4, 2014 · NWS BIS · 1 event in 1 county or zone
A woman on the Standing Rock Sioux Reservation, Sioux County, succumbed to very cold temperatures in her home due to the lack of propane for her heat. There was no heat for the house.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A woman on the Standing Rock Sioux Reservation, Sioux County, succumbed to very cold temperatures in her home due to the lack of propane for her heat. There was no heat for the house. Low temperatures were in the single digits below zero and highs were around 10 with an average wind speed for the day of less than 10 mph. As a result, there were no wind chill advisories or wind chill warnings in effect.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 3, 9:49 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Feb 3, 9:49 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
949 PM CST MON FEB 3 2014
.UPDATE...
ISSUED AT 949 PM CST MON FEB 3 2014
UPDATED POPS TO LIKELY OVER EXTREME SOUTHWESTERN NORTH DAKOTA
BASED ON SATELLITE AND RADAR TRENDS. OTHERWISE...THE REMAINING
FORECAST IS ON TRACK.
UPDATE ISSUED AT 707 PM CST MON FEB 3 2014
LIGHT SNOW WILL CONTINUE OVER SOUTHWESTERN NORTH DAKOTA TONIGHT.
COLDER AIR WILL ALSO CONTINUE TO FILTER INTO WESTERN AND CENTRAL
NORTH DAKOTA AS HIGH PRESSURE BUILDS INTO THE REGION.
THE CURRENT WIND CHILL HEADLINES ARE IN GOOD SHAPE WITH NO UPDATES
REQUIRED. ONLY ADJUST THE FORECAST BASED ON CURRENT OBS/TRENDS.
THE UPDATED PRODUCTS HAVE BEEN SENT.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 247 PM CST MON FEB 3 2014
LIGHT SNOW IN THE SOUTHWEST AND THE POTENTIAL FOR DANGEROUS WIND
CHILLS TONIGHT NORTH AND CENTRAL WILL HIGHLIGHT THE SHORT TERM
FORECAST PERIOD.
ARCTIC COLD FRONT HAS MOVED SOUTHWARD ACROSS THE STATE
TODAY...WITH THE ARCTIC FRONT SITUATED FROM NEAR FARGO
SOUTHWESTWARD ALONG THE SOUTH DAKOTA BORDER INTO WYOMING. A LARGE
ARCTIC HIGH PRESSURE AIRMASS EXTENDED FROM NORTHERN
ALBERTA/SASKATCHEWAN SOUTHWARD INTO MONTANA AND THE DAKOTAS. A
SHORTWAVE AT MID/UPPER LEVELS MOVING EAST ACROSS THE ROCKIES WAS
ASSOCIATED WITH THE LIGHT SNOW OCCURRING TODAY IN THE FAR
SOUTHWEST.
THE ARCTIC FRONT IS EXPECTED TO SLOW ITS MOVEMENT IN THE CENTRAL
PLAINS AS LOW PRESSURE DEVELOPS IN THE LEE OF THE ROCKIES - IN
RESPONSE TO UPPER LEVEL SHORTWAVE ENERGY MOVING EASTWARD ACROSS
THE ROCKIES. THIS WILL SET UP AN OVERRUNNING SCENARIO...WITH A
DOME OF ARCTIC AIR AT THE SURFACE WITH NORTHERLY SURFACE WINDS -
AND WESTERLY WINDS AT MID LEVELS ASSOCIATED WITH THE UPPER LEVEL
SHORTWAVE ENERGY. THERE IS ENOUGH MOISTURE ASSOCIATED WITH THE MID
LEVEL SHORTWAVES TO PRODUCE A FAIRLY CONTINUOUS LONG PERIOD OF
LIGHT SNOW OVER SOUTHWEST AND INTO FAR SOUTH CENTRAL NORTH DAKOTA
TONIGHT AND TUESDAY. THOSE AREAS FROM BEACH AND BOWMAN...TO MOTT
AND HETTINGER AND INTO SOUTHERN GRANT AND WESTERN SIOUX COUNTIES
COULD SEE UP TO AN INCH OF TOTAL SNOW BEGINNING TONIGHT AND ENDING
TUESDAY AFTERNOON.
ARCTIC AIR BEHIND THE COLD FRONT WAS FILTERING INTO NORTHERN
NORTH DAKOTA...WHERE TEMPERATURES HAVE BECOME STEADY OR HAVE BEGUN
TO FALL THIS AFTERNOON. THIS DOWNWARD TREND IN TEMPERATURES WILL
CONTINUE THROUGH TONIGHT AND INTO TUESDAY MORNING. NORTH WINDS OF
AROUND 10 MPH COMBINED WITH THE COLD AIR WILL PRODUCE WIND CHILLS
WITHIN WIND ADVISORY CRITERIA OF 25 TO 40 BELOW ZERO. THUS WILL
ISSUE A WIND CHILL ADVISORY FOR THE NORTHERN TIER COUNTIES
BEGINNING AROUND 9 PM CST...AND FOR THE COUNTIES EAST OF THE
MISSOURI RIVER BEGINNING AROUND MIDNIGHT CST. THE ADVISORY WILL BE
IN EFFECT THROUGH TUESDAY MORNING.
COLD ARCTIC AIR IS THE THEME OF THE WEEK...WITH LOWS MONDAY NIGHT
FROM AROUND ZERO TO 5 BELOW IN THE SOUTHWEST TO THE TEENS BELOW
ZERO ACROSS THE NORTH. TEMPERATURES ON TUESDAY SHOULD RECOVER
SLIGHTLY TO AROUND 5 ABOVE IN THE SOUTHWEST TO 5 BELOW IN THE
NORTH.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 247 PM CST MON FEB 3 2014
FORECAST HIGHLIGHTS IN THE LONG TERM PERIOD WILL BE THE
CONTINUATION OF COLD WEATHER THROUGH THE FIRST HALF OF THE
WEEKEND...THEN THE START OF A WARMING TREND WEST ON
SUNDAY...SPREADING EAST MONDAY.
PERSISTENT UPPER LOW IN SOUTHEAST CANADA...GENERAL TROUGHINESS
ACROSS THE UNITED STATES WITH A SPLIT FLOW PATTERN...AND RIDGING
OVER THE EASTERN PACIFIC WILL REMAIN IN PLACE THROUGH FRIDAY
KEEPING TEMPERATURES BELOW NORMAL ACROSS NORTH DAKOTA. THE UPPER
LEVEL PATTERN BEGINS TO SHIFT OVER THE COMING WEEKEND WITH THE
PACIFIC RIDGE BUILDING EASTWARD ACROSS THE WESTERN CONUS...THEN
INTO THE ROCKIES EARLY NEXT WEEK. WHILE SATURDAY REMAINS
COLD...THE APPROACHING RIDGE AND A TRANSITION TO MORE OF WESTERLY
FLOW WILL FINALLY RESULT IN A MODERATION OF OUR TEMPERATURES BACK
TOWARDS NORMAL (LOWS SINGLE DIGITS ABOVE AND HIGHS IN THE 20S).
WIND CHILLS TO 35 BELOW STILL FORECAST TUESDAY NIGHT/WED MORNING
THROUGH THURSDAY NIGHT/FRIDAY MORNING...AND WILL LIKELY NEED
MULTIPLE WIND CHILL HEADLINES AS WE PROGRESS THROUGH THE WEEK. BY
THE WEEKEND...MODELS STILL PORTRAY SURFACE HIGH PRESSURE OVER THE
NORTHERN PLAINS AHEAD OF THE RIDGE...RESULTING IN LIGHTER WINDS
AND MAKING WIND CHILL HEADLINES LESS LIKELY.
NO MAJOR PRECIPITATION CHANCES ARE EXPECTED. WILL SEE LINGERING
LIGHT SNOW SOUTHWEST TUESDAY NIGHT...AND PERHAPS ANOTHER CHANCE
FOR LIGHT SNOW ACROSS MY NORTH THURSDAY NIGHT. WILL KEEP THE
LATER DRY. OTHERWISE...THE MAIN STORM TRACK REMAINS WELL TO OUR
SOUTH THROUGH THE PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 707 PM CST MON FEB 3 2014
MVFR CIGS WILL CONTINUE OVER KDIK TONIGHT...MVFR/IFR VSBYS LIKELY
DEVELOPING AFTER MIDNIGHT IN LIGHT SNOW. LIGHT SNOW WILL CONTINUE
OVER SOUTHWESTERN NORTH DAKOTA THROUGH THE TAF PERIOD.
OTHERWISE...VFR CIGS ARE EXPECTED FOR KISN-KMOT-KBIS-KJMS TONIGHT.
MVFR CIGS WILL DEVELOP FROM NORTH TO SOUTH AFTER SUNRISE TUESDAY.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR NDZ001>005-
009>013.
WIND CHILL ADVISORY UNTIL NOON CST TUESDAY FOR NDZ021>023-025-
035>037-046>048-050-051.
&&
UPDATE...TM
SHORT TERM...JV
LONG TERM...NH
AVIATION...TM
Hazardous weather outlook, Feb 3, 9:46 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CST MON FEB 3 2014
NDZ017>020-031>034-040>045-050400-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
946 PM CST MON FEB 3 2014 /846 PM MST MON FEB 3 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
A WIND CHILL ADVISORY IS IN EFFECT TONIGHT THROUGH TUESDAY MORNING
FOR DANGEROUS WIND CHILLS TO 35 BELOW ZERO. SEE WWW.WEATHER.GOV/BIS
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIND CHILL ADVISORY FOR DANGEROUS WIND CHILLS CONTINUES THROUGH
TUESDAY MORNING.
WIND CHILLS TO 35 BELOW ZERO ARE FORECAST DURING THE OVERNIGHT AND
MORNING PERIODS TUESDAY NIGHT THROUGH FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-050400-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
946 PM CST MON FEB 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TONIGHT
LIGHT SNOW IS LIKELY ACROSS EXTREME SOUTHWESTERN NORTH DAKOTA
TONIGHT. OTHERWISE...THERE IS A CHANCE OF LIGHT SNOW TONIGHT
THROUGH TUESDAY AFTERNOON IN SOUTHWEST NORTH DAKOTA. UP TO AN INCH
OF SNOW IS POSSIBLE MAINLY FROM BEACH AND BOWMAN...TO MOTT AND
HETTINGER THROUGH THIS TIME PERIOD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CHANCE OF LIGHT SNOW CONTINUES MAINLY FROM BEACH TO
HETTINGER...WITH LIGHTER AMOUNTS NORTH AND EAST OF THIS LINE.
WIND CHILLS TO 35 BELOW ZERO ARE FORECAST DURING THE OVERNIGHT AND
MORNING PERIODS TUESDAY NIGHT THROUGH THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TM/JV/NH
Extreme Cold/Wind Chill, Sioux
- When
- February 4, 12:00 AM CST to 8:00 AM CST
- Where
- Sioux forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
A woman on the Standing Rock Sioux Reservation in Sioux County succumbed to very cold temperatures in her home due to the lack of propane for her heat. There was no heat for the house. Low temperatures were in the single digits below zero and highs were around 10 with an average wind speed for the day of less than 10 mph. As a result, there were no wind chill advisories or wind chill warnings in effect.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, February 4 to 5, 20142 deaths · 26 injured · 13 events
- Ice Storm and Winter Weather in Arkansas, February 4, 20142 deaths · 1 injured · $8.3 million · 40 events
- Winter Storm in Pennsylvania, February 4 to 5, 20141 death · 34 events
- Winter Storm and Heavy Snow in Ohio, February 4 to 5, 2014$3.0 million · 22 events
- Winter Storm in Kentucky, February 4 to 5, 2014$420,000 · 22 events
- Winter Storm and Flooding in Kentucky, February 4 to 5, 2014$480,000 · 6 events
- Winter Storm in Pennsylvania, February 4 to 5, 2014$500,000 · 3 events
- Heavy Snow in New York, February 4 to 5, 2014$256,000 · 15 events
- Winter Storm in Indiana, February 4 to 5, 2014$180,000 · 6 events
- Ice Storm and Winter Storm in New Jersey, February 4 to 5, 20145 injured · 15 events
- Ice Storm and Flood in Tennessee, February 4 to 5, 2014$50,000 · 8 events
- Winter Storm in Indiana, February 4 to 5, 201440 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496963.